Nebraska, 2012

Drought in Nebraska, October 1 to 31, 2012

October 1 to 31, 2012 · NWS GLD · 3 events in 3 counties and zones

Drought conditions continued from September with all of southwest Nebraska rated as being in Exceptional (D4) Drought. Year-to-date precipitation through the end of October averaged 50% to 90% of normal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions continued from September with all of southwest Nebraska rated as being in Exceptional (D4) Drought. Year-to-date precipitation through the end of October averaged 50% to 90% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 30, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Sep 30, 11:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT SUN SEP 30 2012

.UPDATE...
ISSUED AT 1122 PM MDT SUN SEP 30 2012

COMPLETED AN UPDATE EARLIER. INITIALLY WAS TO REFINE POPS/WX AND
OTHER HOURLY GRIDS FOR THE REST OF THE EVENING. MAIN CHANGE TO ADD
SLIGHT CHANCE POPS FOR THE 06Z TO 18Z TIME FRAME. RATHER STRONG
LEFT FRONT QUADRANT OF THE JET WILL BE AFFECTING DURING THIS TIME
ALONG WITH STRONG MID LEVEL MESOSCALE FORCING. THETA-E LAPSE RATES
INDICATE THERE SHOULD BE A DECENT RESPONSE TO THE LIFT. FOR THE
LAST HOUR OR TWO CLOUDS AND RADAR RETURNS HAVE BEEN INCREASING TO
THE NORTHWEST WITH SOME LIGHT PRECIPITATION MAKING IT TO THE GROUND.
SOUNDINGS WOULD INDICATE THAT AIR MASS INITIALLY SATURATED AT 700
MB. BUT WITH THE LIFT...LAPSE RATES...AND SAME ELEVATED CAPE/LITTLE
CINH...SHOULD BE ABLE TO HAVE SOME VERY LIGHT QPF. ADJUSTED WINDS
PER LATEST RUC THROUGH THE REST OF TONIGHT INTO EARLY TOMORROW.
INCREASED THE SPEEDS BEHIND THE FRONT. OTHERWISE JUST DID NORMAL
ADJUSTMENTS TO THE HOURLY GRIDS.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 1259 PM MDT SUN SEP 30 2012

NORTHWEST FLOW WILL BRING A SHORTWAVE ACROSS THE REGION TONIGHT.
HOWEVER H8-7 LAYER MEAN RH IS LIMITED AND DYNAMICS ARE WEAK. THERE
IS ENOUGH CAPE FOR THUNDERSTORMS SO WILL GO WITH A SLIGHT CHANCE
OF THUNDERSTORMS FOR THE FA THIS EVENING WITH SOME CHANCE POPS IN
THE EAST NEAR THE SURFACE TROUGH. DYNAMICS WILL WEAKEN AS THE
SHORTWAVE EXITS BY 06Z MONDAY. POPS WILL BE LOWERED TO NIL AT THIS
POINT AND CONTINUE THROUGH MONDAY AS SUBSIDENCE BUILDS INTO
NORTHWEST KANSAS. MIN TEMPERATURES TONIGHT WILL FALL INTO THE
UPPER 40S IN EASTERN COLORADO WITH AROUND 50S ELSEWHERE. MAX
TEMPERATURES MONDAY WILL RANGE FROM 70 TO 75.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 239 PM MDT SUN SEP 30 2012

MONDAY NIGHT THROUGH TUESDAY WILL BE DRY AS AN UPPER LEVEL SHORT
WAVE RIDGE AND SURFACE RIDGE MOVE THROUGH THE AREA.  MONDAY NIGHT
LOW TEMPERATURES APPROACH THE MID 30S FROM MCCOOK SOUTHEAST TO HILL
CITY...WHICH MAY CAUSE LOW LYING AREAS TO SEE PATH CY FROST.  WILL
KEEP A MENTION OF FROST OUT OF THE FORECAST FOR NOW SINCE MOST
MODELS HAVE LOWS JUST ABOVE FROST CRITERIA.  HOWEVER WITH DEW POINTS NEAR
30 DEGREES AT SUNRISE...CLEAR SKIES AND LIGHT WINDS...LOWS MAY BE A
FEW DEGREES TOO WARM.  ON A SIDE NOTE THE AVERAGE FIRST FREEZE FOR
THE TRI-STATE AREA USUALLY OCCURS IN THE NEXT 10 DAYS.

TUESDAY NIGHT THE SHORT WAVE RIDGE MOVES SOUTH AS AN UPPER LEVEL
LONG WAVE TROUGH DROPS OUT OF CANADA INTO THE NORTHWEST US WITH A
STRONG COLD FRONT AHEAD OF IT.  MODELS DIFFER ON THE SPEED OF THE
COLD FRONT...WITH THE NAM/SREF AND SOME OF THE 12Z GEFS MEMBERS
MOVING THE FRONT HALFWAY THROUGH THE AREA BY SUNRISE WEDNESDAY.  THE
12Z GFS HAS SPED THE FRONTAL PASSAGE UP SOME.  GIVEN THE CURRENT
FASTER TREND...AND THE FACT THE NAM HAD THE A BETTER HANDLE ON THE
SURFACE TROUGH FOR SUNDAY...AM LEANING TOWARDS THE FASTER FRONTAL
PASSAGE FOR LATE TUESDAY/EARLY WEDNESDAY.  A FASTER FRONTAL PASSAGE
WILL PLACE THE FRONT AHEAD OF THE BETTER 1000-500MB MOISTURE...SO AM
NOT EXPECTING MUCH IF ANY PRECIP. WITH THE FRONT AT THIS POINT.

WEDNESDAY THROUGH SUNDAY GENERAL MODEL TREND HAS BEEN TO SPEED UP
THE FRONTAL TIMING FOR WEDNESDAY AS MENTION PREVIOUSLY...RESULTING
IN A DRY FRONTAL PASSAGE.  MODELS INCREASE THE 1000-500MB RELATIVE
HUMIDITY BEHIND THE FRONT AND AHEAD OF THE MAIN SHORT WAVE
TROUGH...HOWEVER MODELS STILL DIFFER AS TO HOW FAR SOUTH THE TROUGH
WILL DIG AND HOW FAST THE TROUGH WILL EXIT THE AREA WEDNESDAY
NIGHT.  MODELS CONSENSUS IS LEANING TOWARDS KEEPING THE MAJORITY OF
THE TROUGH FURTHER NORTH...BUT THERE IS STILL A CHANCE THE ENTIRE
AREA MAY RECEIVE RAINFALL SO HAVE AT LEAST SLIGHT PRECIP. CHANCES FOR THE
ENTIRE AREA WED. NIGHT.  THROUGH THE REST OF THE WEEK THE UPPER
LEVEL TROUGH BROADENS OVER THE NORTHERN CONUS AS IT MOVES EAST.
TOWARD THE END OF THE WEEK ANOTHER SHORT WAVE TROUGH/COLD FRONT DIVES SOUTH
THROUGH THE FLOW...MOVING OVER THE AREA FRIDAY NIGHT...GIVING THE
AREA A SHOT AT PRECIP. THROUGH SUNDAY.

BEHIND THE COLD FRONT TEMPERATURES WILL BE 5 TO 15 DEGREES BELOW
NORMAL.  THURSDAY NIGHT THROUGH SATURDAY NIGHT LOW LYING AREAS WILL
BE AT RISK FOR FROST AS TEMPERATURES DIP TO THE MID 30S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1122 PM MDT SUN SEP 30 2012

ONE BATCH OF PRECIPITATION HAS ENDED WITH THE NEXT BATCH
DEVELOPING TO OUR NORTHWEST AS A SHORTWAVE TROUGH AND RATHER
STRONG LEFT FRONT QUADRANT OF THE JET MOVES TOWARDS THE AREA.
SATELLITE AND RADAR TRENDS INDICATE EXPANDING RETURNS AND CLOUDS.
NOT ENTIRELY SURE HOW MUCH WILL MAKE IT HERE AND THE AFFECT ON THE
TAF SITES. IT DOES LOOK LIKE CONDITIONS WILL REMAIN VFR. AFTER
PRECIPITATION THERE WILL BE CLEARING. ALSO A FRONT WILL MOVE
THROUGH...AND WILL SEE GUSTY NORTHERLY WINDS THROUGH MOST OF THE
DAY BEFORE BECOMING MUCH LIGHTER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...FS
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, Sep 30, 3:19 PM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT SUN SEP 30 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
319 PM MDT SUN SEP 30 2012 /419 PM CDT SUN SEP 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE AREA THROUGH
THIS EVENING. MOST OF THE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...A FEW STORMS COULD PRODUCE HAIL NEAR THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING.

BULLER

In the hours before

Special weather statement, Sep 30, 6:54 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT SUN SEP 30 2012

NEZ080-081-010130-
HITCHCOCK-RED WILLOW-
754 PM CDT SUN SEP 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF MCCOOK...MOVING SOUTH AT 25
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4000 10050 4001 10093 4035 10081 4036 10055
TIME...MOT...LOC 0054Z 021DEG 21KT 4030 10071

024
Special weather statement, Sep 30, 7:11 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT SUN SEP 30 2012

KSZ001-013-010145-
CHEYENNE-SHERMAN-
711 PM MDT SUN SEP 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIND GUSTS OF UP TO 55 MPH FROM SHOWERS MOVING THROUGH THE AREA.

AT 647 PM MDT...A GUST OF 49 MPH WAS MEASURED AT THE GOODLAND
AIRPORT.

&&

LAT...LON 3957 10141 3957 10139 3913 10140 3914 10205
      4000 10205 4000 10141
TIME...MOT...LOC 0110Z 000DEG 23KT 3951 10166

024
Local storm report, Sep 30, 7:42 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT SUN SEP 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             CULBERTSON              40.23N 100.84W
09/30/2012  E0.75 INCH       HITCHCOCK          NE   EMERGENCY MNGR

&&

MBULLER
Special weather statement, Sep 30, 8:30 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT SUN SEP 30 2012

KSZ004-010300-
NORTON-
930 PM CDT SUN SEP 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF NORTON...MOVING SOUTH AT 25
MPH.

STORM SPOTTERS REPORTED DIME SIZED HAIL 11 MILES NORTH OF NORTON AT
920 PM CDT.

&&

LAT...LON 3957 9969 3957 10017 4001 10017 4001 9974
TIME...MOT...LOC 0230Z 007DEG 21KT 3991 9996

024

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Drought, Red Willow

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Drought, Dundy

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415755, 415756, 415754.